Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Can you get more than 3 epidurals in less than 4 months

I had 1 epidural middle of May for a degenerative/ herniated disk at L4,5, it is intrapping a nerve and causing pain from low back to middle of butt, down leg to foot. The first shot did nothing , second shot , I was given 2 injections at one time , I did get some relief (second shot was 2 weeks later ) Just got 3rd shot July 30 th , ( 2 shots again ) still have some pain . Still not able to workout , and still feel the pain just not as bad. I have an appointment to see my DR at the end of the month and he said he can give me another injection . I have read all over the internet that you should only have 3 in a year. Some sites say you can have 3 in 6 months. I'm concerned about having another one so close, and the side effects .So far I havent had any side effects , but I know the steroids can be bad for your body long term. Please give your thoughts, or recommendations.

Thank you


  • dilaurodilauro ConnecticutPosts: 9,858
    ESI are generally given only one at a time and spaced a number of months apart. Most insurance companies will not allow more than 3 per year.
    During an ESI procedure, you are (hopefully) given one injection to numb the area and sedate you a bit. Then a needle is injected into the area. This will be the eventual vessel that the final ESI will use. This used to be done almost 100% under fluoroscope guidance, but I have heard about more and more naked eye guidance..

    The one injection I know can be give several at a time and many times over sevral weeks is Trigger point injections. That basically is injecting a numbing medication into the sore area to give it a chance to heal.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I saw 2 spots where injections were given , maybe one was the injection for the numbing medication . It was done with a fluoroscope. My concern is the long trem side effects of the steriods . i have heard they decrease your bone density, and can cause other long term problems. Do you have any thoughts on that?

  • I also have worried about long term steroid use. I have had numerous steroid injections over past 10 yrs, from ESI to triggerpoint injections to blocks. I worked with a nurse one time who made a comment about my elbow pain (tendonitis) and I told her I was getting steroid infections and she said, "well you might as well get ready for surgery". I asked her what she meant and she said that in her experience and see others that whenever you start doing injections of steroid it will lead to surgery down the road. Never thought much about it but I have had surgery on every part of body that I have had steroid injections...Anyone else experience this or just a coincidence????

  • I had 4 in about a 3 month period, if that. The first 1 helped for about 2 weeks, then i got another one, that helped for about 3 days, so they went at a slightly different angle on the last 2. None of them were long lasting for me. good luck to you, hope it helps out.
  • dilaurodilauro ConnecticutPosts: 9,858
    is one side effect of 'long term' or 'excessive' use of Steroids.

    I was recently diagnosed with cataracts caused by medications and not be age. The culprit was the number of steroid injections I have had over the years. Since my insurance company and set of doctors would not approve more than 3 ESI,
    I probably had about 18-21 injections to my spine.

    There was not as much of a strict restriction when it came to my joints. Within an 30 month period of time, I had over a dozen steroid injections to my shoulders and hips. Thats what did me in. So, next up is cataract surgery
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • Last year I had a series of 8 in my neck and 4 in my lower back within a 3 month time frame. Not sure if it is a difference because of the area that were injected, but it's a possibility.
Sign In or Register to comment.